Alert archive / Nebraska / Severe Thunderstorm Warnings in 2017

Severe Thunderstorm Warning 161, NWS North Platte, NE

July 30, 2017Brown County, Rock County, Nebraska

NWS North Platte, NE issued this severe thunderstorm warning at Jul 30, 2017, 4:49 PM CDT for Brown County, Rock County, Nebraska. It was in force for 41 min. 1 report came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
Jul 30, 2017, 4:49 PM CDT (21:49 UTC)
Expired
Jul 30, 2017, 5:30 PM CDT
In force
41 min
Issued by
NWS North Platte, NE
Area
Storm-based polygon
Hail
0.75 in
Wind
60.0 mph

Counties Brown County, NE, Rock County, NE

The radar

The North Platte radar (KLNX), 97 km from the middle of the area, began a volume at 21:47 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Jul 30, 5:10 PM CDTTSTM WND GST 602 E Johnstown, NE

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Verified. The Iowa Environmental Mesonet's Cow matched one storm report to this severe thunderstorm warning; the first came 21 minutes after it went out.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

N. Platte/Lee Bi, NE (KLBF), launched 12:00Z, 9.8 hours before the alert went out and 178 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, N. Platte/Lee Bi, NE at 12:00Z on 2017-07-30Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 100 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, N. Platte/Lee Bi, NE at 12:00Z on 2017-07-30The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 70 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
100 J/kg
Mixed-layer CIN
-145 J/kg
Mixed-layer LCL
806 m above ground
0-6 km bulk shear
20 kt
0-1 km storm-relative helicity
70 m²/s²
0-3 km storm-relative helicity
66 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

856 
WUUS53 KLBF 302149
SVRLBF
NEC017-149-302230-
/O.NEW.KLBF.SV.W.0161.170730T2149Z-170730T2230Z/

BULLETIN - IMMEDIATE BROADCAST REQUESTED
Severe Thunderstorm Warning
National Weather Service North Platte NE
449 PM CDT SUN JUL 30 2017

The National Weather Service in North Platte has issued a

* Severe Thunderstorm Warning for...
  West central Rock County in north central Nebraska...
  Northern Brown County in north central Nebraska...

* Until 530 PM CDT

* At 449 PM CDT, severe thunderstorms were located along a line
  extending from 6 miles south of Springview to near Johnstown,
  moving southeast at 15 mph.

  HAZARD...60 mph wind gusts. 

  SOURCE...Radar indicated. 

  IMPACT...Expect damage to roofs, siding, and trees. 

* Locations impacted include...
  Ainsworth, Johnstown, Antelope Peak, Keller Park State Recreation
  Area and Pine Glen State Wildlife Refuge.

This includes the following highways...
 Highway 183 between mile markers 194 and 206.
 Highway 20 between mile markers 233 and 249.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

For your protection move to an interior room on the lowest floor of a
building.

Torrential rainfall is occurring with these storms, and may lead to
flash flooding. Do not drive your vehicle through flooded roadways.

&&

LAT...LON 4261 9956 4245 9999 4265 10010 4274 9976
TIME...MOT...LOC 2149Z 317DEG 12KT 4273 9976 4264 10004 

HAIL...<.75IN
WIND...60MPH
 
$$

CDC
2 follow-up statements
118 
WWUS53 KLBF 302210
SVSLBF

Severe Weather Statement
National Weather Service North Platte NE
510 PM CDT SUN JUL 30 2017

NEC017-149-302230-
/O.CON.KLBF.SV.W.0161.000000T0000Z-170730T2230Z/
Rock NE-Brown NE-
510 PM CDT SUN JUL 30 2017

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 530 PM CDT
FOR WEST CENTRAL ROCK AND NORTHERN BROWN COUNTIES...

At 510 PM CDT, severe thunderstorms were located along a line
extending from 10 miles north of Long Pine to near Johnstown, moving
southeast at 15 mph.

HAZARD...60 mph wind gusts. 

SOURCE...Radar indicated. 

IMPACT...Expect damage to roofs, siding, and trees. 

Locations impacted include...
Ainsworth, Johnstown, Antelope Peak, Keller Park State Recreation
Area and Pine Glen State Wildlife Refuge.

This includes the following highways...
 Highway 183 between mile markers 194 and 206.
 Highway 20 between mile markers 233 and 249.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

For your protection move to an interior room on the lowest floor of a
building.

Torrential rainfall is occurring with these storms, and may lead to
flash flooding. Do not drive your vehicle through flooded roadways.

&&

LAT...LON 4261 9956 4245 9999 4265 10010 4274 9976
TIME...MOT...LOC 2210Z 317DEG 12KT 4268 9970 4259 9998 

HAIL...<.75IN
WIND...60MPH
 
$$

CDC
276 
WWUS53 KLBF 302221
SVSLBF

Severe Weather Statement
National Weather Service North Platte NE
521 PM CDT SUN JUL 30 2017

NEC017-149-302231-
/O.EXP.KLBF.SV.W.0161.000000T0000Z-170730T2230Z/
Rock NE-Brown NE-
521 PM CDT SUN JUL 30 2017

...THE SEVERE THUNDERSTORM WARNING FOR WEST CENTRAL ROCK AND NORTHERN
BROWN COUNTIES WILL EXPIRE AT 530 PM CDT...
            
The storms which prompted the warning have weakened below severe
limits, and no longer pose an immediate threat to life or property.
Therefore the warning will be allowed to expire.  However gusty winds
and heavy rain are still possible with these thunderstorms.

LAT...LON 4261 9956 4245 9999 4265 10010 4274 9976
TIME...MOT...LOC 2221Z 317DEG 12KT 4266 9967 4257 9995 

$$

CDC

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS North Platte, NE wrote its last area forecast discussion before this severe thunderstorm warning went out at Jul 30, 3:01 PM CDT, 1 hour 48 minutes earlier.

Area forecast discussion, Jul 30, 3:01 PM CDT, 1 hour 48 minutes before
Area Forecast Discussion
National Weather Service North Platte NE
301 PM CDT Sun Jul 30 2017

.SYNOPSIS...
Issued at 300 PM CDT Sun Jul 30 2017

H5 analysis from earlier this morning had high pressure
extending from Texas into California. A low amplitude ridge was
noted over the western CONUS north to Alberta and Saskatchewan. East
of this feature a closed low was located over Labrador Canada with a
trough extending to the southwest along the east coast of the CONUS.
A weak shortwave was noted over western South Dakota with a surface
frontal boundary extending from west of Valentine to just east of
Alliance. As was the case yesterday, the atmosphere is weakly capped
and it has begun to break over the past hour with abundant cu and
some isolated thunderstorms beginning to develop in the western
sandhills. Under mostly cloudy skies this afternoon, 2 PM CDT
readings ranged from 78 at O'Neill to 86 at Valentine.

&&

.SHORT TERM...(This evening through Monday)
Issued at 300 PM CDT Sun Jul 30 2017

Tonight and Monday...Thunderstorm chances are the
main forecasting challenge over the next 24 hours. A similar setup
is in place across western and north central Nebraska compared to
yesterday. A surface boundary located over the northwestern forecast
area will serve as the focal point for thunderstorm initiation. With
a weak cap in place this should be ongoing by late afternoon across
the western sandhills. Deep layer shear remains very weak this
afternoon and a glance at the 12z KLBF RAOB sounding has wind speed
of 10 KTS at 500 MB. With the weak wind shear, the threat for severe
storms is minimal right now. The main hazard from any storms will be
from heavy rain. This notion is supported by decent PWATS, forecast
storm motion of under 15 KTS, and a skinny CAPE sounding from this
morning's KLBF RAOB sounding. Forecast K indexes in the western CWA
are in the lower 40s this afternoon and early evening, lending
further support to the notion of heavy rain. As mentioned earlier,
with weak shear present, storms will be loosely organized and
isolated to scattered in nature. With that in mind, will keep pops
in the 20-30 percent range. Additionally, storms are expected to
dissipate this evening given the degree of weak forcing, limited
shear and a lack of a low level jet tonight. A similar setup is
expected for Monday afternoon with a surface boundary progged across
the northwestern forecast area. A weak cap, abundant moisture and
weak shear, will once again lead to the threat for heavy rain. The
latest NAM12 solution has K indexes in the middle 40s in western
Cherry county Monday afternoon. Will continue to hit this threat for
heavy rain in the HWO.

.LONG TERM...(Monday night through Sunday)
Issued at 300 PM CDT Sun Jul 30 2017

Monday night through Wednesday night...Kind of sounding
like a broken record here but the setup for Monday night to Tuesday
night will be similar to the ongoing setup with the weather pattern
remaining unchanged through Tuesday night. For Tuesday, there will
be plenty of CAPE across western and north central Nebraska, a weak
cap, very limited wind shear...you get the picture. We will see an
increased threat for thunderstorms during the afternoon and evening
hours. With K indexes in the lower 40s Tuesday afternoon, we could
see some heavy rain as well. Highs Tuesday will be in the mid to
upper 80s with lower to middle 80s for Wednesday. By Wednesday
evening, a strong cold front will approach northern Nebraska,
passing through the forecast area overnight. This feature will bring
the best chance for widespread precipitation to the area Wednesday
night.

Thursday through Sunday...The before mentioned cold front will push
well southeast of the forecast area Thursday with drier and much
cooler air pushing into western and north central Nebraska for
Thursday through Saturday. Highs will generally be in the mid to
upper 70s with some lows touching the lower 50s by Friday morning.
The next threat for precipitation will arrive possibly Saturday
night into Sunday as a warm front lifts into the forecast area as
the trough across the Great Lakes moves into eastern Canada.
Temperatures will warm back into the 80s as we approach the second
half of the weekend.

&&

.AVIATION...(For the 18Z TAFS through 18Z Monday afternoon)
Issued at 1206 PM CDT Sun Jul 30 2017

Convective development and low cloud potential have made for a
difficult 18z TAF forecast for KLBF and KVTN. With respect to
convection later this afternoon and evening, there is a boundary
off to the west of Valentine and Ogallala Nebraska and believe
this is where convection will fire early this afternoon. With no
cap in place, thunderstorms should fire between 19 and 21z west of
KVTN. However, there are little or no agreement between the short
range model solutions on where and when this convection will fire.
Placing a best guess on this, thunderstorms are expected to impact
the KVTN terminal after 20z and 22z for the KLBF terminal. Will
word this with a VCTS group given the low confidence in the
forecast. Will allow mention of TSRAS to persist through 04z at
the KLBF terminal and 02z at the KVTN terminal. Looking at the
SREF and NAM12 time ht sections for overnight, the KLBF terminal
has the best chance for stratus development and have inserted a
mention of low clouds in the latest 18z forecast.

&&

.LBF WATCHES/WARNINGS/ADVISORIES...
None.
&&

SYNOPSIS...Buttler
SHORT TERM...Buttler
LONG TERM...Buttler
AVIATION...Buttler
Hazardous weather outlook, Jul 30, 3:09 PM CDT, 1 hour 40 minutes before
Hazardous Weather Outlook
National Weather Service North Platte NE
309 PM CDT Sun Jul 30 2017

NEZ004>010-022>029-035>038-056>059-069>071-094-312030-
Sheridan-Eastern Cherry-Keya Paha-Boyd-Brown-Rock-Holt-Garden-
Grant-Hooker-Thomas-Blaine-Loup-Garfield-Wheeler-Arthur-McPherson-
Logan-Custer-Deuel-Keith-Perkins-Lincoln-Chase-Hayes-Frontier-
Western Cherry-
309 PM CDT Sun Jul 30 2017 /209 PM MDT Sun Jul 30 2017/

This Hazardous Weather Outlook is for portions of western and
north central Nebraska.

.DAY ONE...TONIGHT.

Isolated thunderstorms are possible this evening across western
and north central Nebraska roughly east of a line from cody to
Lisco. Storms that develop are expected to remain below severe
limits, however, they will be capable of producing heavy rain.

.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY.

Thunderstorms are possible at times through Thursday across
western and north central Nebraska. At this time, the threat for
severe storms is low, however, heavy rain is possible.

A more organized threat for thunderstorms exists Wednesday
afternoon and Wednesday night across the outlook area. A cold
front will push through the area Wednesday night. At this time,
the threat for severe storms is low.

.SPOTTER INFORMATION STATEMENT...

Spotter activation will not be needed through tonight.

&&

Get your weather, hydrological, and climate information at
http://www.weather.gov/northplatte

CLB

In the hours before

Special weather statement, Jul 30, 4:25 PM CDT, 24 minutes before
Special Weather Statement
National Weather Service North Platte NE
425 PM CDT SUN JUL 30 2017

NEZ006-008-302245-
Brown NE-Keya Paha NE-
425 PM CDT SUN JUL 30 2017

...SIGNIFICANT WEATHER ADVISORY FOR NORTH CENTRAL BROWN AND CENTRAL
KEYA PAHA COUNTIES UNTIL 545 PM CDT...

At 424 PM CDT, Doppler radar was tracking strong thunderstorms along
a line extending from near Wewela to Norden. These storms were nearly
stationary and intense rainfall is occurring.

2 inches of rainfall in an hour and Wind gusts up to 50 mph will be
possible with these storms.

Locations impacted include...
Springview, Norden, Burton, Meadville and North River Trail.

This includes the following highways...
 Highway 183 between mile markers 210 and 225.
 Highway 12 between mile markers 24 and 60.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Torrential rainfall is occurring with these storms, and may lead to
localized flooding. Do not drive your vehicle through flooded
roadways.

Frequent cloud to ground lightning is occurring with these storms.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

&&

LAT...LON 4279 9948 4272 10011 4291 10018 4300 9986
      4300 9963
TIME...MOT...LOC 2124Z 306DEG 4KT 4299 9969 4285 10008

CDC
Special weather statement, Jul 30, 4:32 PM CDT, 17 minutes before
Special Weather Statement
National Weather Service North Platte NE
332 PM MDT SUN JUL 30 2017

NEZ094-302245-
Western Cherry NE-
332 PM MDT SUN JUL 30 2017

...SIGNIFICANT WEATHER ADVISORY FOR SOUTH CENTRAL CHERRY COUNTY UNTIL
445 PM MDT...

At 332 PM MDT, Doppler radar was tracking a strong thunderstorm 19
miles southwest of Merritt Reservoir, or 30 miles north of Mullen,
moving south at 15 mph.

2 inches of rainfall in an hour and wind gusts up to 50 mph will be
possible with this storm.

Locations impacted include...
Highway 97 crossing the North Loup River, Marsh Flat, Highway 97
crossing Big Creek and Sevenmile Hill.

This includes Highway 97 between mile markers 72 and 93.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Torrential rainfall is occurring with this storm, and may lead to
localized flooding. Do not drive your vehicle through flooded
roadways.

Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

&&

LAT...LON 4238 10137 4254 10117 4237 10097 4211 10098
      4211 10138
TIME...MOT...LOC 2132Z 000DEG 15KT 4248 10117

CDC
Special weather statement, Jul 30, 4:35 PM CDT, 14 minutes before
Special Weather Statement
National Weather Service North Platte NE
335 PM MDT SUN JUL 30 2017

NEZ022-035-056-057-302245-
Deuel NE-Arthur NE-Garden NE-Keith NE-
335 PM MDT SUN JUL 30 2017

...SIGNIFICANT WEATHER ADVISORY FOR WESTERN ARTHUR...NORTHWESTERN
KEITH...SOUTHEASTERN GARDEN AND NORTHEASTERN DEUEL COUNTIES UNTIL 445
PM MDT...

At 334 PM MDT, Doppler radar was tracking strong thunderstorms along
a line extending from 6 miles north of Arthur to near Lewellen.
Movement was south at 10 mph.

1 to 2 inches of rainfall in an hour and wind gusts up to 50 mph
will be possible with these storms.

Locations impacted include...
Arthur, Lewellen, Lemoyne, Eagle Gulch Campground, Ruthon, Haythorn
Lake, Clear Creek State Wildlife Management Area, Sand Puddin Lake,
McKeag, Otter Creek Campground, Lake View Campground, Ash Hollow
State Historical Park, Belmar, Bluewater Battlefield State Historical
Park and Windlass Hill.

This includes the following highways...
 Highway 61 between mile markers 101 and 132.
 Highway 92 between mile markers 115 and 136, and between mile
markers 165 and 168.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Torrential rainfall is occurring with these storms, and may lead to
localized flooding. Do not drive your vehicle through flooded
roadways.

Frequent cloud to ground lightning is occurring with these storms.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

&&

LAT...LON 4133 10154 4110 10212 4142 10227 4172 10162
TIME...MOT...LOC 2134Z 347DEG 10KT 4166 10166 4136 10217

CDC
Special weather statement, Jul 30, 4:44 PM CDT, 5 minutes before
Special Weather Statement
National Weather Service North Platte NE
444 PM CDT SUN JUL 30 2017

NEZ006-008-009-302300-
Brown NE-Rock NE-Keya Paha NE-
444 PM CDT SUN JUL 30 2017

...SIGNIFICANT WEATHER ADVISORY FOR NORTHERN ROCK...CENTRAL BROWN AND
SOUTHEASTERN KEYA PAHA COUNTIES UNTIL 600 PM CDT...

At 443 PM CDT, Doppler radar was tracking strong thunderstorms along
a line extending from 7 miles east of Springview to near Johnstown.
Movement was southeast at 15 mph and intense rainfall is occurring.

2 inches of rainfall in an hour and wind gusts up to 50 mph will be
possible with these storms.

Locations impacted include...
Ainsworth, Bassett, Long Pine, Johnstown, Keller Park State
Recreation Area, Thomas Creek State Wildlife Management Area, Bobcat
State Wildlife Management Area, Pine Glen State Wildlife Refuge,
Antelope Peak and Moon Lake.

This includes the following highways...
 Highway 183 between mile markers 181 and 209.
 Highway 20 between mile markers 228 and 262.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Torrential rainfall is also occurring with these storms, and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.

Frequent cloud to ground lightning is occurring with these storms.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

&&

LAT...LON 4267 9924 4233 10014 4272 10012 4280 9942
TIME...MOT...LOC 2143Z 307DEG 12KT 4284 9960 4265 10006

CDC

The office that day

Everything else NWS North Platte, NE issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jul 29, 7:04 PM CDTSpecial Weather StatementLBFKeith71 min
Jul 29, 7:20 PM CDTSevere Thunderstorm WarningLBFKeith, Lincoln40 min
Jul 29, 8:15 PM CDTSpecial Weather StatementLBFLincoln75 min
Jul 29, 8:49 PM CDTAreal Flood AdvisoryLBFHayes3 hr
Jul 29, 9:03 PM CDTAreal Flood AdvisoryLBFLincoln117 min
Jul 29, 10:21 PM CDTSpecial Weather StatementLBFGrant69 min
Jul 29, 10:27 PM CDTRiver Flood AdvisoryLBFLincoln36 hr
Jul 29, 11:33 PM CDTAreal Flood AdvisoryLBFHayes3 hr
Jul 30, 4:25 PM CDTSpecial Weather StatementLBFKeya Paha80 min
Jul 30, 4:32 PM CDTSpecial Weather StatementLBFCherry73 min
Jul 30, 4:35 PM CDTSpecial Weather StatementLBFArthur70 min
Jul 30, 4:44 PM CDTSpecial Weather StatementLBFRock76 min
Jul 30, 5:09 PM CDTSpecial Weather StatementLBFCherry51 min
Jul 30, 5:15 PM CDTSpecial Weather StatementLBFBrown45 min
Jul 30, 5:30 PM CDTSpecial Weather StatementLBFDeuel, Keith45 min
Jul 30, 5:48 PM CDTSpecial Weather StatementLBFBrown42 min
Jul 30, 6:17 PM CDTSpecial Weather StatementLBFPerkins43 min
Jul 30, 6:28 PM CDTSpecial Weather StatementLBFHooker77 min
Jul 30, 6:58 PM CDTSpecial Weather StatementLBFChase, Perkins62 min

Nearby

Severe Thunderstorm Warnings in Nebraska, 2017Every severe thunderstorm warning in 2017

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.